Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS El Paso, TX

June 3, 2018Doña Ana County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 3, 2018, 3:33 PM MDT for Doña Ana County, Luna County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 3:33 PM MDT (21:33 UTC)
Expired
Jun 3, 2018, 4:15 PM MDT
In force
42 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Doña Ana County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 58 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 12:54 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS54 KEPZ 032133
SVREPZ
NMC013-029-032215-
/O.NEW.KEPZ.SV.W.0008.180603T2133Z-180603T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
333 PM MDT SUN JUN 3 2018

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southeastern Luna County in south central New Mexico...
  Southwestern Dona Ana County in south central New Mexico...

* Until 415 PM MDT

* At 333 PM MDT, a severe thunderstorm was located 20 miles east of
  Columbus, moving northeast at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Luna and southwestern Dona Ana Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3179 10748 3216 10726 3205 10706 3178 10726
TIME...MOT...LOC 2133Z 211DEG 38KT 3191 10730 

HAIL...1.00IN
WIND...70MPH
 
$$

TRIPOLI
1 follow-up statement
910 
WWUS54 KEPZ 032150
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
350 PM MDT SUN JUN 3 2018

NMC013-029-032215-
/O.CON.KEPZ.SV.W.0008.000000T0000Z-180603T2215Z/
Luna NM-Dona Ana NM-
350 PM MDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN LUNA AND SOUTHWESTERN DONA ANA COUNTIES...

At 349 PM MDT, a severe thunderstorm was located 17 miles southeast 
of Akela, or 29 miles southwest of Las Cruces, moving northeast at 
20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Luna and southwestern Dona Ana Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3179 10748 3216 10726 3205 10706 3178 10726
TIME...MOT...LOC 2149Z 211DEG 38KT 3206 10719 

HAIL...1.00IN
WIND...70MPH
 
$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:19 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 1:19 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
119 PM MDT Sun Jun 3 2018

.SYNOPSIS...
Scattered strong to severe storms will continue early this evening
for areas mainly east of the Rio Grande valley. Strong damaging
winds, hail and heavy downpours with flooding in some areas, is
likely. Hot and mostly dry weather returns this week, as high
pressure aloft builds northward over the region from Mexico.
Slight chances for storms may come back into the picture later
in the week.

&&

.DISCUSSION...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR SIERRA, DONA
ANA, OTERO, EL PASO AND HUDSPETH COUNTIES

We are shaping up for an very active afternoon weatherwise, as
last nights cold front has advected abundant low level moisture
into the area from the east and southeast. Observed and fcst
soundings in the area continue to depict veering wind profiles
with height, which will support rotation in some storms.

Aloft a weakening late season upper level trough, now lifting
northeast over the four corners, will recurve and track eastward
over southern Colorado later this afternoon. An upper level ridge
builds over So Cal and western AZ off the high in Mexico, is the
primary cause.

Wind threat: DCAPES readings to 900-1500 J/kg and MUCAPES
1500-2000 J/kg will support very strong downdrafts to 60-70 mph.

Hail threat: WB zero heights to 10 kft are supportive of hail.
Expected rotation with some storms, will sustain strong updrafts
that support large hail.

Heavy rain/flooding threat: The PW from our 12Z sounding was
1.07" and short range model forecasts indicate readings as high as
1.70" for eastern Otero later this afternoon. We launched an 18Z
RAOB, with a slightly lower PW of 0.92" with some drying below 500
mb. This favors a heavy rain threat for areas east of our office,
with the focus over Otero and eastern Hudspeth counties. Local
rainfall amounts exceeding 2 inches will be likely from a few
storms initially. Activity is expected to organize into an MCC
late in the day over eastern portions of Otero and Hudspeth
counties At this stage, rainfall totals could reach 3 inches in a
few areas. 0-6 km bulk shears 20-30 kts, increased upper lvl
dynamics with enhanced DPVA and divergence aloft, will favor
longevity with some storms.

Activity should move east of our CWFA between 8 and 9 pm, with
skies clearing gradually from the west overnight. Hot and dry
weather will follow for the work week, as high pressure aloft
builds and expands northward from Mexico. Lowland highs to the low
100's with morning lows to the upper 70s, will make for the
feeling of a poor evening recovery...especially later next week.
Depending on where the high center ends up positioned with respect
to the borderland, circulation on its western periphery may carry
meager amounts of ST moisture up our way later in the week. As
convection will capped under the ridge, dry lightning and gusty
downburst winds would serve as the main impacts.

&&

.AVIATION...Valid 04/00Z-05/00Z...
Across areas east of Rio Grande through 03Z SCT-BKN050-070 BKN150-
200 with SCT VRB30G45KT 1-3SM TSRAGS BKN030-040. After 03Z east and
through the whole period west, P6SM SKC-SCT200-250. S to SE winds
decreasing from 10-20KTS to AOB 12KTS by 06Z.  Winds will be
shifting around overnight and through the morning hours to the S to
SW at 5-15KTS.

&&

.FIRE WEATHER...
Moisture has moved into the region but will not stay around too
long.  Showers and thunderstorms are expected east this evening, but
will be ending by around sunset across the area. Winds will remain
out of the south to southeast through Monday morning which will
allow for good overnight recoveries most zones except for around the
Bootheel of New Mexico. By Monday afternoon, west to southwest winds
kick in and dry the region out quickly with relative humidities
falling back into the single digits and teens. For the remainder of
the week, expect high temperatures back around 100 degrees for the
lowlands as upper high becomes established near the NM/TX border
region.  Relative humidities will be slightly better than the recent
week with right around 10 percent common. There could be a few stray
dry thunderstorms the second half of the week out west depending on
the exact placement of upper high and how much moisture can get
drawn north into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  69 101  73 /  40  50   0   0
Sierra Blanca           89  68  99  71 /  30  40   0   0
Las Cruces              97  63  97  66 /  40  30   0   0
Alamogordo              91  62  95  66 /  50  60   0   0
Cloudcroft              72  52  76  53 /  50  60   0   0
Truth or Consequences   94  64  96  66 /  40  30   0   0
Silver City             93  58  92  60 /  20   0   0   0
Deming                  99  61  99  62 /  20   0   0   0
Lordsburg               97  63  99  63 /   0   0   0   0
West El Paso Metro      93  71 100  73 /  40  50   0   0
Dell City               90  65 101  66 /  50  50   0   0
Fort Hancock            94  71 103  73 /  30  40   0   0
Loma Linda              86  65  96  67 /  40  50   0   0
Fabens                  94  69 102  69 /  30  50   0   0
Santa Teresa            95  68 100  69 /  40  30   0   0
White Sands HQ          93  68  99  70 /  50  40   0   0
Jornada Range           93  62  99  64 /  50  40   0   0
Hatch                   98  62 100  63 /  40  30   0   0
Columbus               101  64 102  67 /  20   0   0   0
Orogrande               90  69  99  69 /  50  50   0   0
Mayhill                 75  56  85  57 /  50  60  10   0
Mescalero               78  55  84  56 /  60  60   0   0
Timberon                75  55  84  55 /  50  60   0   0
Winston                 89  54  91  57 /  40  20   0   0
Hillsboro               95  60  96  63 /  30  20   0   0
Spaceport               92  63  98  64 /  40  40   0   0
Lake Roberts            91  52  90  53 /  20   0   0   0
Hurley                  93  59  92  59 /  20   0   0   0
Cliff                   95  54  97  54 /  10   0   0   0
Mule Creek              95  60  95  60 /  10   0   0   0
Faywood                 96  59  95  62 /  20   0   0   0
Animas                 100  63 100  64 /   0   0   0   0
Hachita                102  62 100  63 /  10   0   0   0
Antelope Wells         101  64 100  65 /  10   0   0   0
Cloverdale              95  63  95  62 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

22/26
Tripoli/Grzywacz
Hazardous weather outlook, Jun 3, 11:09 AM MDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1109 AM MDT Sun Jun 3 2018

NMZ401>408-041715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-
1109 AM MDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered storms will develop around mid day and
continue into the afternoon hours. Damaging winds, large hail,
locally dense blowing dust and dry lightning will be the main
impacts with activity that develops. Weather will move out of the
area late this afternoon, with no impactful weather expected this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hot and dry weather returns. Hot temperatures could create minor
problems for people sensitive to heat. Slight chances for mainly
dry thunderstorms later half of the week...especially west. Dry
lightning and downburst wind gusts are the main impacts.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon, mainly east of
the Continental divide.

NMZ409>417-TXZ418>424-041715-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight
A round of scattered to numerous strong and severe storms will
develop mid day and continue through the late afternoon.
Damaging winds and hail are the main threats, but heavy downpours
and flooding will also become increasing likely later today and
early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hot and dry weather returns. Hot temperatures could create minor
problems for people sensitive to heat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and early
evening.

Tripoli

In the hours before

Special weather statement, Jun 3, 3:01 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
301 PM MDT SUN JUN 3 2018

NMZ407-032130-
Southwest Desert/Mimbres Basin NM-
301 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA COUNTY UNTIL
330 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Columbus, moving northeast at 20 mph.

Dime size hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3181 10770 3200 10730 3178 10730 3178 10768
TIME...MOT...LOC 2101Z 239DEG 26KT 3181 10752

TRIPOLI
Special weather statement, Jun 3, 3:29 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
329 PM MDT SUN JUN 3 2018

NMZ407-032215-
Southwest Desert/Mimbres Basin NM-
329 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA COUNTY UNTIL
415 PM MDT...

At 328 PM MDT, Doppler radar was tracking strong thunderstorms 5
miles east of Rockhound State Park and 8 miles southeast of Sunshine
, moving northeast at 20 mph.

Nickel size hail and winds in excess of 50 mph with blowing dust will
be possible with these storms.

Locations impacted include...
Akela and Spring Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 10763 3206 10774 3244 10730 3216 10730
TIME...MOT...LOC 2128Z 223DEG 47KT 3229 10737

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:01 PM MDTSpecial Weather StatementEPZLuna29 min
Jun 3, 3:29 PM MDTSpecial Weather StatementEPZLuna46 min
Jun 3, 3:38 PM MDTSpecial Weather StatementEPZLuna37 min
Jun 3, 3:41 PM MDTSpecial Weather StatementEPZSierra49 min
Jun 3, 3:57 PM MDTSevere Thunderstorm WarningEPZDoña Ana48 min
Jun 3, 4:01 PM MDTSpecial Weather StatementEPZ44 min
Jun 3, 4:14 PM MDTSevere Thunderstorm WarningEPZDoña Ana46 min
Jun 3, 4:18 PM MDTSpecial Weather StatementEPZSierra42 min
Jun 3, 4:21 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna39 min
Jun 3, 4:25 PM MDTSevere Thunderstorm WarningEPZDoña Ana65 min
Jun 3, 4:30 PM MDTSevere Thunderstorm WarningEPZDoña Ana45 min
Jun 3, 4:35 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra40 min
Jun 3, 4:44 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna3 hr
Jun 3, 4:50 PM MDTSpecial Weather StatementEPZSierra40 min
Jun 3, 5:18 PM MDTSevere Thunderstorm WarningEPZSierra42 min
Jun 3, 5:19 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero41 min
Jun 3, 5:22 PM MDTSpecial Weather StatementEPZDoña Ana38 min
Jun 3, 5:42 PM MDTSevere Thunderstorm WarningEPZOtero48 min
Jun 3, 5:49 PM MDTSpecial Weather StatementEPZ41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.